Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoma Blowout and Ostepenia. Help!!!
Jun 13, 2002

Dr. Aberg, Please help this toasted ravioli and frozen custard lovin ex St. Louisan. I have been pos since '86. Resistant to AZT, 3TC and perhaps DDI. Anyway after a five year run with Crixivan I got horrible lipoatrophy which made my doctor put me on DDI, Ziagen and Amprenavir. Now the lipomas that I had since childhood that shrunk while on Crixivan have come back and multiplied and enlarged everywhere. In addition I have osteopenia which I am taking Fosomax for, and light neuropathy that I might be able to live with. I am really afraid of all of these semi-diabetic like complications and since I have been on meds since about '87 I think that I really need to change especially with my wild growing lipomas and sky-high tri.'s and cholesteral. Any good ideas? I'm exercising heavily and eating soy products only with no beef and only chix or fish sometimes instead of the standard St. Louis fare. Indeed, I looked at the back of this "healthy" no-fat cheese and noticed that it had no fat, no carbs. and almost no protein. It looked smelled and tasted like wall joint compound. Thank you.

Response from Dr. Aberg

Metabolic complications can be extremely difficult to manage. Although both the high triglycerides/cholesterol and insulin resistance that may lead to diabetes are usually reversible with switching, there is no data showing that lipomas shrink or go away. There are a couple of studies looking at stopping therapy for a prolonged period in patients whose CD4 counts are above 500 on therapy. I have several patients who have stopped HIV therapy with CD4 counts above 350 who have never had CD4 counts below 200 and they have done well off therapy as far as maintaining a high CD4 count (above 300) but I have not had any success in lipomas going away.

Amprenavir is typically a little more "lipid friendly" than some of the other protease inhibitors but obviously you have high lipids. One of the questions we are trying to answer is how much is this related to the HIV therapies versus genetic predisposition to these metabolic conditions. In other words, even without HIV therapy would you still be prone to develop these abnormalities?

I do not know what your lowest CD4 count was and if stopping therapy is an option for you. If not, the best you can do is to treat the complications as they occur. It appears that many individuals with HIV who develop osteopenia or osteoporosis have other risk factors such as smoking, severe weight loss, use of steroids, etc that are risk factors seen in those without HIV.

I would recommend that you stop smoking if you do. See a dietician who can help develop a diet specifically for you that you can follow. I am not too much of a toasted ravioli fan. Diets do not have to be something we hate and don't like the choices. A good dietician can work with your food preferences and come up with ideas that you may actually enjoy. Exercise regularly which sounds like you are doing. If you need a lipid lowering agent, I suggest you use either a very low dose of atorvastatin (may interact with amprenavir and need to watch for muscle aches and kidney dysfunction) or pravastatin (which will not adversely interact) to lower your bad cholesterol (LDL, low density lipoproteins). Fenofibrate is best to lower your triglycerides(TG). If your triglycerides are over 500 mg/dl, I would start with the fenofibrate first and after your TG are below 200, I would then start one of the statins if your LDL is elevated. Your doctor will need to tell you what your risk factors for heart disease is and figure out what your LDL should be. For now, I agree with the Fosomax for the osteopenia. Are you taking calcium and vitamin D? Ask you doctor if you need these.

The unfortunate thing is we are using medicines to treat the side effects of medicines. The new medicines have side effects as well, so this is very challenging and frustrating to all of us. Hopefully soon, we will have some answers but in the interim, this is the best we can do.



Previous
COMBIVIR & ABACAVIR SIDE EFFECTS
Next
How Long Should I Stay Off Drugs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement